Kansas, 2005

Hail and Damaging Winds in Kansas, July 3, 2005

July 3, 2005 · NWS TOP · 35 events in 9 counties and zones

This hail and wind storm covered a wide area. The governor even declared a state of disaster for Douglas, Osage and Shawnee counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

This hail and wind storm covered a wide area. The governor even declared a state of disaster for Douglas, Osage and Shawnee counties. There were widespread power outages due to downed lines and poles...as well as property damage from downed trees and limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 1:41 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 3, 1:41 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 3 2005

.DISCUSSION...

HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT.

WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS
EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED
THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST
EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH
CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE
CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS
DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY
AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST
KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT
TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE
IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT,
COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT.
SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO
NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF
HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED
THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT.
SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS.

FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE
MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL
CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH
RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION
ACROSS THE HIGH PLAINS.

AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS
UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH
SUNDAY TIME PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.
Hazardous weather outlook, Jul 3, 3:21 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN JUL 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE
HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS.

WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND
FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME
IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN
ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 17 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 8 hail, 2 heavy rain. Local standard time, as filed.

Hail, Wabaunsee

When
July 3, 3:42 PM CST
Where
Wabaunsee County, 4 mi W of Eskridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.167

Thunderstorm Wind, Pottawatomie

When
July 3, 3:55 PM CST
Where
Pottawatomie County, Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.417

Heavy Rain, Wabaunsee

When
July 3, 4:00 PM CST to 7:00 PM CST
Where
Wabaunsee County, Maple Hill
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Basement flooding due to intense rain and ponding of water.

Thunderstorm Wind, Pottawatomie

When
July 3, 4:15 PM CST
Where
Pottawatomie County, 1 mi E of Louisville
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -96.300

Seven telephone poles sheared apart.

Thunderstorm Wind, Pottawatomie

When
July 3, 4:30 PM CST
Where
Pottawatomie County, 6 mi SSE of Westmoreland
Measured
65 kt (75 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
39.317, -96.367

Garage damage, trees snapped, power lines down

Hail, Shawnee

When
July 3, 4:40 PM CST
Where
Shawnee County, 3 mi N of Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -95.683

Heavy Rain, Shawnee

When
July 3, 4:40 PM CST to 7:40 PM CST
Where
Shawnee County, Topeka
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Overflow from storm drains due to heavy intense rain briefly flooded Topeka Boulevard with a foot of water at the south end of the Topeka Boulevard Bridge.

Hail, Shawnee

When
July 3, 4:42 PM CST
Where
Shawnee County, 2 mi N of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.683

Hail, Shawnee

When
July 3, 4:50 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Hail, Shawnee

When
July 3, 4:50 PM CST
Where
Shawnee County, 1 mi NW of Topeka
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -95.700

Reported at 62nd St. and High Point drive.

Hail, Shawnee

When
July 3, 5:20 PM CST
Where
Shawnee County, 11 mi SSW of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -95.767

Thunderstorm Wind, Shawnee

When
July 3, 5:30 PM CST
Where
Shawnee County, Topeka Forbes Fld
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.950, -95.667

Thunderstorm Wind, Osage

When
July 3, 5:33 PM CST
Where
Osage County, 4 mi N of Overbrook
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.833, -95.550

Hail, Shawnee

When
July 3, 5:35 PM CST
Where
Shawnee County, 2 mi N of Richland
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -95.517

Thunderstorm Wind, Shawnee

When
July 3, 5:37 PM CST
Where
Shawnee County, 10 mi SE of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.950, -95.550

Thunderstorm Wind, Franklin

When
July 3, 5:43 PM CST
Where
Franklin County, 8 mi N of Pomona
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.733, -95.450

Thunderstorm Wind, Douglas

When
July 3, 5:43 PM CST
Where
Douglas County, 1 mi W of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -95.400

Hail, Douglas

When
July 3, 5:49 PM CST
Where
Douglas County, Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Thunderstorm Wind, Douglas

When
July 3, 5:49 PM CST
Where
Douglas County, 5 mi W of Baldwin
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.767, -95.283

Thunderstorm Wind, Douglas

When
July 3, 5:49 PM CST
Where
Douglas County, Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.967, -95.233

Thunderstorm Wind, Douglas

When
July 3, 5:50 PM CST
Where
Douglas County, 9 mi SSW of Clinton
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.800, -95.450

Several windows blown out of homes and some small trees snapped.

Thunderstorm Wind, Douglas

When
July 3, 5:56 PM CST
Where
Douglas County, 1 mi W of Baldwin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.767, -95.200

Thunderstorm Wind, Franklin

When
July 3, 6:00 PM CST
Where
Franklin County, Wellsville
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -95.083

Thunderstorm Wind, Franklin

When
July 3, 6:02 PM CST
Where
Franklin County, 5 mi W of Wellsville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -95.183

Thunderstorm Wind, Douglas

When
July 3, 6:03 PM CST
Where
Douglas County, 3 mi W of Baldwin
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.767, -95.233

Thunderstorm Wind, Franklin

When
July 3, 6:07 PM CST
Where
Franklin County, Wellsville
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -95.083

Trees and power lines down.

Thunderstorm Wind, Franklin

When
July 3, 6:15 PM CST
Where
Franklin County, 1 mi S of Rantoul
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -95.100

Thunderstorm Wind, Morris

When
July 3, 6:23 PM CST
Where
Morris County, Council Grove
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.483

Thunderstorm Wind, Lyon

When
July 3, 6:36 PM CST
Where
Lyon County, 5 mi W of Bushong
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.350

Thunderstorm Wind, Anderson

When
July 3, 6:40 PM CST
Where
Anderson County, 3 mi SE of Garnett
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.250, -95.200

Thunderstorm Wind, Lyon

When
July 3, 6:45 PM CST
Where
Lyon County, (Emp)emporia Muni Ar
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.333, -96.183

Four fireworks tents damaged by thunderstorm winds.

Thunderstorm Wind, Wabaunsee

When
July 3, 6:55 PM CST
Where
Wabaunsee County, 2 mi W of Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.133

Thunderstorm Wind, Wabaunsee

When
July 3, 6:55 PM CST
Where
Wabaunsee County, 5 mi S of Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.783, -96.100

Thunderstorm Wind, Osage

When
July 3, 7:09 PM CST
Where
Osage County, Barclay
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.583, -95.883

Thunderstorm Wind, Anderson

When
July 3, 8:02 PM CST
Where
Anderson County, 2 mi N of Garnett
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463911, 5463912, 5464250, 5463913, 5463914, 5463915, 5463928, 5463916, 5463917, 5463918, 5463919, 5463927, 5463920, 5463921, 5463922, 5463923, 5463924, 5463925, 5463926, 5463930, 5463929, 5463931, 5464249, 5464237, 5464238, 5464239, 5464240, 5464241, 5464242, 5464243, 5464244, 5464245, 5464246, 5464247, 5464248.